Hail, Bear Lake
- When
- June 23, 6:10 PM MST to 6:20 PM MST
- Where
- Bear Lake County, Ovid
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -111.380
One inch hail reported in Ovid.
Several reports of 1 to 2 inch hail were received in Bear Lake County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Several reports of 1 to 2 inch hail were received in Bear Lake County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 23, 12:40 PM MST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 140 PM MDT THU JUN 23 2011 .DISCUSSION...UPPER TROUGH BEARING DOWN ON IDAHO PER WV SAT IMAGERY THIS AFTERNOON WITH SOUTHWEST FLOW ALOFT OVER EASTERN IDAHO. BAND OF MOISTURE MOVING INTO THE REGION PER SATELLITE BUT GOOD LOW LEVEL MOISTURE IN PLACE WITH SURFACE DEWPOINTS RANGING FROM THE 40S AT HIGHER ELEVATION TO THE LOWER AND MID 50S IN THE SNAKE PLAIN...AMPLY MOIST FOR THIS REGION. ATMOSPHERE BEGINNING TO DESTABILIZE WITH LAPS ANALYZED LIFTED INDICES IN THE -2 TO -4 RANGE AND CAPE OVER 1500J/KG ACROSS THE SNAKE PLAIN. A FEW WEAK STORMS HAVE ALREADY FIRED AT THE LEADING EDGE OF THE MID LEVEL MOISTURE AND SURFACE FRONT ACROSS THE CENTRAL MTNS WITH THE REMAINING AREA QUIET FOR NOW. EXPECT STORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING AHEAD OF SURFACE FRONT. STRONGEST STORMS LIKELY TO STAY NORTH OF FCST AREA BUT COULD SEE A FEW RATHER STRONG CELLS WITH DAMAGING WINDS AND LARGE HAIL. SURFACE FRONT AND UPPER TROUGH SHIFT NORTHEAST INTO CENTRAL AND EASTERN MONTANA OVERNIGHT WITH CENTER OF UPPER LOW REMAINING AT THE BC CANADA/ALBERTA BORDER. A LINGERING TAIL OF MOISTURE REMAINS ACROSS THE REGION AND NAM IS VERY FAVORABLE IN CONTINUING CONVECTION THROUGH THE DAY FRIDAY. HAVE NUDGED POPS UPWARD SLIGHTLY. SFC GRADIENT TIGHTENS SOMEWHAT BEHIND FRONT AND WILL ISSUE LAKE WIND ADVISORY FOR BREEZY CONDITIONS ACROSS AMERICAN FALLS RESERVOIR. MODELS SHIFT UPPER LOW CENTER EAST BUT LEAVE BASE OF TROUGH THROUGH MONTANA TOWARD EASTERN IDAHO WHILE UPPER RIDGE TRIES TO BUILD ALONG COAST. CANNOT RULE OUT THE POSSIBILITY OF ISOLATED THUNDERSTORMS EACH DAY THROUGH THE WEEKEND ESPECIALLY OVER HIGHER TERRAIN. NEXT PACIFIC LOW CONTINUES TO DEVELOP OFF THE PACNW COAST WITH BROAD RIDGE MOVING INTO THE NORTHERN ROCKIES FOR MONDAY. SHOULD SEE CONDITIONS QUIET DOWN SOME EARLY NEXT WEEK BUT THERE HAVE BEEN SOME DIFFERENCES IN THE EXTENDED MODEL RUNS. EARLY LOOK AT 12Z ECMWF BRINGS SOLUTION IN LINE WITH 12Z GFS WHICH STRENGTHENS SOUTHERLY FLOW ACROSS THE REGION BY TUESDAY AND HOLDS STRONG UPPER LOW OFF NORTHERN CALIFORNIA COAST. THIS WOULD IMPLY A DRIER SOLUTION FOR LATE IN THE EXTENDED PERIODS BUT GIVEN UNCERTAINTY HAVE LEFT WEAK POPS JUST UNDER CLIMO FOR THE PERIOD. DMH && .AVIATION...AN UPPER LEVEL LOW WAS SHIFTING EAST INTO CANADA THIS AFTERNOON WITH A MOIST AND UNSTABLE SW FLOW OBSERVED ACROSS SRN IDAHO. SCT-BKN CONVECTION IS EXPECTED ACROSS THE REGION THIS AFTERNOON/EVE WITH GUSTY WINDS THROUGH 04Z. THE LOW SHIFTS EAST INTO THE CANADIAN ROCKIES FRIDAY AFTERNOON WITH A SECOND ROUND OF CONVECTION EXPECTED NEAR THE MONTANA/WYOMING BORDER. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. HUSTON && .FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WAS OBSERVED MOVING INTO WRN CANADA THIS AFTERNOON AND IS FORECAST TO MOVE SLOWLY EAST THROUGH THE WEEKEND. WARM AND UNSTABLE CONDITIONS WILL PROMOTE SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. COOLER TEMPERATURES WILL FILTER INTO THE REGION TONIGHT AS THE LOW MOVES SLOWLY EAST TOWARD THE CANADIAN ROCKIES. BREEZY CONDITIONS ARE EXPECTED FRIDAY WITH INSTABILITY SHOWERS EXPECTED ALONG THE MONTANA/WYOMING BORDER. A SECONDARY DISTURBANCE WILL DIG SE ALONG THE DIVIDE SUNDAY AFTERNOON WHICH WILL LIKELY PROMOTE ANOTHER ROUND OF CONVECTIVE ACTIVITY ALONG THE MONTANA/WYOMING BORDER. HUSTON && .HYDROLOGY...HAVE CONTINUED FLOOD STAEMENT FOR HENRYS NEAR REXBURG WITH CONTINUED HIGH FLOWS DUE TO SNOWMELT. OTHER RIVERS IN THE REGION REMAIN HIGH BUT BELOW FLOOD CONCERN. TEMPERATURES FOR THE NEXT WEEK EXPECTED TO REMAIN ONLY SLIGHTLY BELOW NORMAL SO SNOWMELT SHOULD CONTINUE. PRECIPITATION THREATS AT THIS TIME REMAIN CONVECTIVE AND NOT WIDESPREAD SO BASINS WILL LIKELY EXPERIENCE HIT OR MISS RAINFALL TOTALS. GROUND IS SATURATED ESPECIALLY AT HIGHER ELEVATIONS BUT BELIEVE STORMS WILL BE MOVING QUICK ENOUGH SO FLASH FLOOD THREAT SHOULD BE MINIMIZED. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 11 AM TO 9 PM MDT FRIDAY IDZ021. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 342 AM MDT THU JUN 23 2011 IDZ017>025-031-032-240945- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 342 AM MDT THU JUN 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...BECOMING MORE ISOLATED TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE WITH STRONG DOWNBURST WINDS AS THE BIGGEST THREAT. LOCALLY HEAVIER RAIN AND HAIL ARE ALSO POSSIBLE. THE MOST LIKELY LOCATION FOR STRONG/SEVERE STORMS WILL BE ACROSS NORTHERN AND EASTERN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE OVERALL PATTERN THROUGH THE PERIOD IS FOR COOLER THAN AVERAGE TEMPERATURES WITH SOME SHOWER AND THUNDERSTORM ACTIVITY. HIGH WATER LEVELS ARE LIKELY IN SOME AREAS DUE TO MOSTLY SNOWMELT. THERE COULD BE SOME SHORT TERM RAPID RISES DUE TO HEAVIER RAINFALL ALTHOUGH PROBABILITIES FOR THAT ARE LOW. THE RIVER FLOOD WARNING FOR THE HENRYS FORK AT REXBURG REMAIN IN EFFECT. AREAS WE ARE WATCHING FOR RISING WATER LEVELS ARE THE BEAR RIVER UPSTREAM OF STEWART DAM...SMALLER STREAMS AND RIVERS IN THE CENTRAL MOUNTAINS AND ALSO THE HEADWATERS OF THE SNAKE...HENRYS FORK AND TETON RIVERS. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
332 PM MDT THU JUN 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL SE STONE 42.02N 112.69W
06/23/2011 M0.50 INCH ONEIDA ID TRAINED SPOTTER
VERY HEAVY RAIN AS WELL
&&
CHATTINGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
339 PM MDT THU JUN 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 5 NNE PEBBLE 42.82N 111.97W
06/23/2011 M0.25 INCH CARIBOU ID TRAINED SPOTTER
&&
CHATTINGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
421 PM MDT THU JUN 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 E LAVA HOT SPRINGS 42.62N 111.95W
06/23/2011 E0.50 INCH BANNOCK ID PUBLIC
REPORTED AT FISH CREEK SUMMIT
&&
CHATTINGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
429 PM MDT THU JUN 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL SWAN VALLEY 43.44N 111.32W
06/23/2011 M0.50 INCH BONNEVILLE ID PUBLIC
&&
CHATTINGSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
439 PM MDT THU JUN 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 W VICTOR 43.60N 111.13W
06/23/2011 M0.50 INCH TETON ID TRAINED SPOTTER
WINDS ESTIMATED AT 35 MPH
&&
CHATTINGSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
551 PM MDT THU JUN 23 2011
IDZ018-031-240030-
BLAINE ID-CUSTER ID-
551 PM MDT THU JUN 23 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
EXTREME NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO
UNTIL 630 PM MDT
AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF ATLANTA..MOVING NORTHEAST
AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALENA...
LAT...LON 4394 11498 4395 11499 4428 11437 4398 11414
4379 11480 4378 11485 4382 11487 4385 11499
4388 11498 4391 11501
TIME...MOT...LOC 2351Z 239DEG 35KT 4386 11493
HEDGESThe Pocatello radar (KSFX), 141 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
4 hail. Local standard time, as filed.
One inch hail reported in Ovid.
A trained spotter reported 2 inch hail in Montpelier.
Trained spotter reported 1.75 inch hail in Wardboro.
One inch hail reported by spotter 1 mile north of Montpelier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327448, 327456, 327451, 327459.